Week four of Levothyroxine 50 mcg..so far weight gain
I have now started week 4 of my meds for Hypothyroidism. Instantly I became super hungry! First week I gained 4 pounds, second week I gained 3. First 3 weeks I felt, weird, not good not bad...just weird. My doc never told me I had to wait no less than an hour after taking my meds to drink my morning cup of coffee, of course for absorption reasons ( i had to ask my pharmacist about side effects). I had a charlie horse one night , ooouch which is the first in 15 years, and I seem to be hotter than usual at night. By the end of week two I contacted my doc and let him know about the weight gain. He said to continue taking the meds it takes about 4-6 weeks for my body to adjust/metabolize and start to dropping weight. I have now developed afternoon headaches.....
Is anyone having the same symptoms? Or has has the weight gain and then the weight loss?
It is weird and almost wizardry this stuff. No one will admit this, but sometimes the medicine will make you feel worse before you start feeling better. Its almost like it slows your metabolism down, and then eventually it catches it up. Assuming you are on synthroid, you can try waiting it out to see if you start feeling a little better OR you can ask to be switched to something else. WHat were your labs when they figured out what was wrong with you? A lot of people on here struggle with the weight loss thing. I never weighed more than 170 ( i am a male, 45) but went to 181 after my thyroid was removed. Then i went on armour and went to 169, then switched to t4 only and am at 181. Personally i am happy at 181 but I understand your concern.
I personally got weird side effects from synthroid. Headaches in the front, sensitivity to light and noise, irritable, numbness in my arms, ear ringing (still have) hard to sleep, cranky. I think you need to go one more week and get in to see him for a blood test to see exactly where you are. Make sure he tests the following:
Demand that he does all three. If he doesn't, you need to find a new doctor. also let us know your diagnosis as well as your original labs. Good luck.
Bruce is right about getting your doctor to test for Free T3 and Free T4 (not the same as Total T3 and T4). You should make sure that the lab people know you are to be tested for those specific tests. Also, since hypo patients frequently find that they are deficient in other areas as well, I suggest that you should also test for Vitamin a, D, B12 and ferritin.
When test results are available, please post results and their reference ranges shown on the lab report and members will be glad to help interpret and advise further.
Did your doctor identify the cause for your hypothyroidism? If not, the most common cause for diagnosed hypothyroidism is Hashimoto's Thyroiditis, which is an autoimmune system disorder. The specific tests for that are TPO ab and TG ab.
Also, what thyroid med are you taking and what is the daily dosage?
Increased my dose as of today 7/17/2012 from .50mcg to .075mcg of levo because im taking an acid reflux med
I seem to be able to concentrate better, still gaining a bit of weight. Dry skin and scalp. seems to have a few sores on my skin, very small. Not sure if this has to do with meds or allergies. overall feeling better than a month ago.
For info, I got back into being hypo when Armour Thyroid was not available for a while, and I had to try and get by with T4 med. My body was not converting T4 to T3 very well, so during that time I gained about 25 pounds, in about 8 months, because my Free T3 dropped to low end of the range. I also had terrible acid reflux, even though I take 20 mg of Prilosec twice daily.
As soon as Armour was available again, I switched back right away. In just two days my acid reflux was gone. Over the last 8-9 months I have lost 25 pounds without changing anything else besides the med. As my dose was tweaked upward to relieve symptoms, my free T3 is now 4.0 (range of 2.3 - 4.2), and Free T4 is 1.14 (range of .60 - 1.50), and I feel best ever.
The reason I emphasized the importance of Free T3 tests is that Free T3 largely regulates metabolism and many other body functions. Scientific studies have shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate. So it is most important to know your Free T3 level, along with the other tests I listed.
Hey i just wanted to kinda echo what gimel said. Everyone on here can tell you that i suffered like anything through the last 2 years of this BS. I put on 10 pounds but went to the dr. today and looks like i lost 7 of them already and have not changed any of my diet.
When the free t3 gets on the healthy side (upper end) you will start losing the weight again. It will speed things up, you will burn calories faster, you will be more "regular" in the restroom etc. Free t3 is very important.
Tsh is important, free t4 AND FREE T3. They all have to be in concert together. Its hard just to pick one or two of them and get a good reading as to what is going on. In order to get a more clear picture, all three are important. But the Ft3 is the most important of all. If that is low, that can cause a slew of issues including weight gain, joint pain, sluggish, poor digestion etc.
i have a couple friends - they are all male that the same thing has happened with them. for some reason on armour everyone seems to keep thier tsh around .16-1.0 for some reason and the ft3 is sky high like 6.0 because they try to get the ft4 higher which never happens really on armour. End effect is too much ft3, weight loss, feeling uncomfortable. I feel so much better with a out of range tsh than 0.16 and right now the weight gain should be the least of the worries. Get the thyroid under control. Feel better mentally. Then try to lose the weight. But for now , feel better, get rid of those symptoms. Remember its not a race.. patience..
I've been on levothyroxine for 4 months now. First 50mg which gave me dreadful side effects . Gp dropped dose to 25mg for 4weeks then back up to 50mg. My weight is piling on at a steady 4lb per week. I was 10 stone I am now 13 stone 5lb. I struggle daily with bloat, swollen ankles and feet and my clothes have gone from a size 12- a size 18. I have never felt so low in all my life, I can't sleep, I'm anxious I'm fed up . I increased the dose on drs instructions to 100mg and another 4lb of weight piled on. A different gp says no the dose is too high drop to 75mg heeeeeeeeelp. When will this ever sort itself out.
The only way it will get sorted out is if you find a doctor that will treat clinically by testing and adjusting Free T4 and Free T3 levels as necessary to relieve hypo symptoms, without being constrained by resultant TSH levels. Since you are in the UK, I know how difficult it is to find such a doctor, because the NHS basically recommends diagnosing and treating based on TSH levels. That absolutely doesn't work for many hypo patients because TSH is a pituitary hormone that does not correlate with either Free T4 or Free T3, much less correlate with hypo symptoms. Hypo symptoms correlate best with Free T3, as shown in scientific studies.
So, before going further, please post whatever thyroid test results you have, along with their reference ranges shown on the lab report.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.